Jump to content
CrazyBoards.org

The mood stabilizer-take it or not


Recommended Posts

Ok so i was put on geodon 120mg and 150mg zoloft to treat ocd but then i started a mania phase.. i reduced the zoloft to 100mg but my pdoc still want me to add lithium is it possible for bipolar 1 to take an antipsychotic combined with antidepressant without escalating to mania right now im feeling ok not manic but im concerned about lithium side effects i dont want to add a mood stabilizer im feeling ok right now ..plus i dont want my emotions to be flat...anyone here only on antipsychotic and ssri without mood stabilizer! thanks.

Link to comment
Share on other sites

The closest to a good experience that I had related to antidepressants was Amitriptyline.

My preferences are always treating and managing Bipolar 1 disorder with a mood stabilizer non antipsychotic, unfortunately from what I know there aren't plenty of categories out of there but in those categories there are some drugs.

In this sense, Geodon is already a drug approved as mood stabilizer.

If you and your podc feel the need to add up something on geodon and you're concerned about lithium there are few options that I think you should discuss.

In defense of lithium and at least for me, if my problems are related to mania, I never found anything quicker and safer than Lithium but if the plan is to keep it for maintenance I would rather something else, not that I experienced a side effect that was life threatening or as bad as some of the ones that I previously did on antipsychotics.

 

 

Link to comment
Share on other sites

The key words are that you are feeling ok RIGHT NOW. That could change, and that is what your doctor is trying to head off. Lithium is a good med, tried and true. When I took it, I don't remember it flattening my emotions. If it does, there are other mood stabilizers out there such as Tegretol, Trileptal, and Depakote. Lamictal is a mood stabilizer but it seems to be better at treating depression than capping mania. 

If my doctor suggested taking a mood stabilizer, I'd seriously consider it. You can mention the other meds to your doctor if you don't like lithium in particular.

Link to comment
Share on other sites

BB, you just said that you were put on Zoloft and started a manic episode. So in your case, I think the answer is no, it is not possible to take only an AP and an SSRI. If you want to keep the Zoloft-if it treats your anxiety well-I strongly recommend that you add a mood stabilizer, at least for the time being and at least experimentally, because you won't know until you try what effect lithium or any other med will have on you.

Link to comment
Share on other sites

Some BPers can handle AD's, some not. Some use an AAP as sole stabilising med, some can't. It is all quite individual. But it does seem that Geodon does not have an effective enough stabilising effect on you that you can take Zoloft with it, at least not on its own. I would advise you to follow your doctors recommendation and take the lithium. I have had a positive experience with it. It is very effective at treating or preventing mania and halting cycling generally and has been very well tolerated. It also decreased my suicidal urges.

Link to comment
Share on other sites

I take lithium, lamictal, seroquel and prozac for bipolar disorder. So basically I am taking 2 mood stabilisers, an AAP and an anti-depressant. This works well for me and the anti-depressant doesn't tip me into mania as I have other medications that have anti manic properties. 

Everyone is different. As others have already said, some people can take anti-depressants with no problem at all and others cannot take them.

 

Link to comment
Share on other sites

In my experiences, APs tend to cause a flat affect more than mood stabilizers do. My own experiences with lithium were extremely awful, but it is a great drug for some people and certainly worth giving a shot. My pdoc keeps me on Trileptal so that I don't have any major swings. There are some little ones, but I'd rather not chance it without the Trileptal.

Link to comment
Share on other sites

Yes, it's possible. I used Abilify and doxepin together with excellent results. I didn't have good luck with SSRIs, but they never made me manic either (although one may have triggered a nasty psychotic episode). Everyone reacts differently to psych meds, so you never really know what's going to happen until you try them yourself. I don't see many BP people here only on AP+AD, though. Most people have lithium or lamictal too (sometimes even both), or occaiaonally another mood stabilizer. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...